How Not to Treat a Migraine
Overuse of over-the-counter drugs can increase frequency of headaches
THURSDAY, May 9, 2002 (HealthDayNews) -- If you're taking over-the-counter medicines for migraines, there's a good chance you're setting yourself up for more headaches down the line.
New research shows that over-the-counter pain relievers -- and even some prescription medications -- can cause frequent and chronic "rebound" headaches.
"Some patients who have migraine develop chronic daily headaches, and that's likely due to too much symptomatic medication of any kind," says Dr. Steven Graff-Radford, co-director of the Pain Center at Cedars-Sinai Medical Center in Los Angeles.
"The symptomatic medication may result in changes in the brain that don't allow the pain-inhibiting center to switch on, so that patients with migraine go from once every month to every day, and they take more and more medication and the process continues," he says.
Adds Dr. Larry Newman, director of the Headache Institute at Roosevelt Hospital in New York City: "As the drug wears out of the system, it causes a vasodilation [dilation of the blood vessels], which sets off a headache cycle and you re-dose and it's a never-ending cycle of chasing your tail."
More than 28 million Americans suffer from migraines, and most treat themselves with over-the-counter analgesics, Graff-Radford says. About half use these drugs exclusively.
"The concern is, if they are self-treating and are taking the medication on a regular basis more than two to three days a week, then they're going to develop the potential for a rebound headache," he says.
The key to treating rebound headaches -- and migraines -- is to wean yourself slowly off any drugs you're taking more than three times a week, Graff-Radford says. He reduces patients' dosage by 20 percent every four days until they're at a minimal dose.
At the same time, patients need to start eliminating migraine "triggers."
"The classic triggers are food triggers," Newman says.
Red wine, chocolate, aged cheeses, nuts, pressed meats, citrus fruits, foods containing monosodium glutamate (MSG), caffeine and Nutrasweet all need to go, he says.
Stress, anxiety, too little sleep and lack of exercise can also unleash migraines.
Other triggers aren't easily eliminated, but they can be managed.
For example, 70 percent of women migraine sufferers have headaches associated with their menstrual cycles.
Weather can also be a factor.
"When the barometric pressure dips, it causes a cascade of events in the brain which triggers a headache," Newman says.
Lack of a regular schedule can also be a culprit.
"Migraine sufferers' brains seem to be wired differently. They're sensitive to changes such as missing sleep," Newman says. "We try to get our patients with migraine to routinely engage in an exercise program, and follow strict eating and sleeping programs."
There are also a number of non-pharmacologic treatments to be considered. The Pain Center at Cedars-Sinai, for instance, uses a "headache-blasting" combination of vitamins, including magnesium, vitamin B2 and feverfew, Graff-Radford says.
Newman uses a similar combination, but cautions the doses are quite high and it can take up to three months for results. Many of his female patients benefit from additional magnesium around their menstrual cycles.
Self-help, cognitive and behavioral interventions are also becoming more popular. Graff-Radford uses posture and stretching exercises to deal with muscle pain in the neck and jaw. Some patients also use biofeedback, hypnosis and even abdominal breathing. Newman has found acupuncture to be effective with chronic headaches.
In a more experimental vein, there's even evidence that Botox and yogurt can ease migraine pains, Newman says.
At the same time, many patients receive some form of preventative medication. Graff-Radford says it can be anything from a combination of vitamins to one of the classic preventative medications such as beta blockers, calcium-channel blockers, anti-seizure drugs or tricyclic antidepressants.
Increasing the dose of a migraine medication such as one of the triptans during the week leading up to menstruation can also have a preventative effect, Newman says.